Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 16, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Oct 26, 2008, 3:30 PM CDT for 23 counties in Kansas. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2008, 3:30 PM CDT (20:30 UTC)
- Expired
- Oct 26, 2008, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2052 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -347 m²/s²
- 0-3 km storm-relative helicity
- -146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 262030 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT SUN OCT 26 2008 ...COLD AIR SURGES INTO THE AREA... .A VERY COLD AIRMASS WILL CONTINUE TO PUSH INTO THE PLAINS THROUGH THE NIGHT TONIGHT. STRONG NORTHWEST WINDS WILL ACCOMPANY THE COLD AIR...AND TEMPERATURES WILL FALL BELOW FREEZING TONIGHT. KSZ008>012-020>024-026-034-036-038>040-270430- /O.UPG.KTOP.FZ.A.0001.081027T0800Z-081027T1400Z/ /O.NEW.KTOP.FZ.W.0001.081027T0800Z-081027T1400Z/ /O.NEW.KTOP.WI.Y.0016.081026T2030Z-081027T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-GEARY-WABAUNSEE-SHAWNEE- DOUGLAS- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...JUNCTION CITY...TOPEKA...LAWRENCE 330 PM CDT SUN OCT 26 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY. A WIND ADVISORY HAS ALSO BEEN ISSUED. THIS WIND ADVISORY IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. THE FREEZE WATCH IS NO LONGER IN EFFECT. NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL OCCUR LATE THIS AFTERNOON. TEMPERATURES WILL REACH THE MIDDLE TO UPPER 20S LATE TONIGHT INTO EARLY MONDAY MORNING. REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. $$ KSZ035-037-054>056-058-059-270430- /O.UPG.KTOP.FZ.A.0001.081027T0800Z-081027T1400Z/ /O.NEW.KTOP.FZ.W.0001.081027T0800Z-081027T1400Z/ DICKINSON-MORRIS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...ABILENE...EMPORIA...OTTAWA 330 PM CDT SUN OCT 26 2008 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. TEMPERATURES WILL REACH THE UPPER 20S TO AROUND 30 LATE TONIGHT INTO EARLY MONDAY MORNING. REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$
2 follow-up statements
000 WWUS73 KTOP 262154 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 454 PM CDT SUN OCT 26 2008 ...WINDY CONDITIONS TO PERSIST OVER NORTHEAST...EAST CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON... .A STRONG PRESSURE GRADIENT AND COLD AIR ALOFT WILL COMBINE TO PROVIDE AN IDEAL ENVIRONMENT FOR DEEP MIXING...ALLOWING STRONGER WINDS ALOFT TO BUILD DOWN TO THE SURFACE LATE THIS AFTERNOON. AFTER SUNSET WINDS ARE EXPECTED TO DIMINISH AS DIABATIC COOLING DISRUPTS THE DEEP VERTICAL MIXING PROCESS. KSZ008>012-020>024-026-034-036-038>040-270600- /O.CON.KTOP.FZ.W.0001.081027T0800Z-081027T1400Z/ /O.CON.KTOP.WI.Y.0016.000000T0000Z-081027T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-GEARY-WABAUNSEE-SHAWNEE- DOUGLAS- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...JUNCTION CITY...TOPEKA...LAWRENCE 454 PM CDT SUN OCT 26 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY. A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL OCCUR LATE THIS AFTERNOON. TEMPERATURES WILL REACH THE MIDDLE TO UPPER 20S LATE TONIGHT INTO EARLY MONDAY MORNING. REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. $$ KSZ035-037-054>056-058-059-270600- /O.EXA.KTOP.WI.Y.0016.000000T0000Z-081027T0000Z/ /O.CON.KTOP.FZ.W.0001.081027T0800Z-081027T1400Z/ DICKINSON-MORRIS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...ABILENE...EMPORIA...OTTAWA 454 PM CDT SUN OCT 26 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY. NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL OCCUR LATE THIS AFTERNOON. TEMPERATURES WILL REACH THE MIDDLE TO UPPER 20S LATE TONIGHT INTO EARLY MONDAY MORNING. REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. $$ CAVANAUGH
000 WWUS73 KTOP 270006 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 706 PM CDT SUN OCT 26 2008 ...COLD AIR SURGES INTO THE AREA... .A VERY COLD AIRMASS WILL CONTINUE TO PUSH INTO THE PLAINS THROUGH THE NIGHT TONIGHT. STRONG NORTHWEST WINDS WILL ACCOMPANY THE COLD AIR...AND TEMPERATURES WILL FALL BELOW FREEZING TONIGHT. KSZ008>012-020>024-026-034>040-054>056-058-059-271400- /O.EXP.KTOP.WI.Y.0016.000000T0000Z-081027T0000Z/ /O.CON.KTOP.FZ.W.0001.081027T0800Z-081027T1400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 706 PM CDT SUN OCT 26 2008 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY... ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT MONDAY. BREEZY NORTHWESTERLY WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THROUGH 10 PM CDT...HOWEVER WINDS HAVE DIMINISHED BELOW WIND ADVISORY CRITERIA AND WILL CONTINUE TO DIMINISH OVERNIGHT. NORTHWESTERLY WINDS WILL BRING ARCTIC AIR INTO THE REGION AND TEMPERATURES WILL FALL INTO THE MIDDLE TO UPPER 20S LATE TONIGHT INTO EARLY MONDAY MORNING. A FREEZE WARNING MEANS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$ CAVANAUGH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 26, 12:46 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 26, 12:46 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1246 PM CDT SUN OCT 26 2008 .UPDATE... UPDATE FOR 18 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... WINDS WILL CONTINUE TO BE THE ONLY AVIATION CONCERN FOR THIS FORECAST. STRONG NORTHWEST WINDS WILL PERSIST THROUGH THE DAY AS THE DEEP UPPER CYCLONE DIGS INTO THE PLAINS. GUSTS MAY REACH 35KT AT TIMES AS MIXING DEPTHS INCREASE TO NEAR 9000 FEET AND TAP INTO ANOMALOUSLY STRONG WINDS ALOFT. WIND SHOULD DIE OFF BY MID EVENING AS A WEAK INVERSION ATTEMPTS TO SET UP. && .PREV DISCUSSION... /ISSUED 359 AM CDT SUN OCT 26 2008/ DISCUSSION... LATEST WATER VAPOR SHOWING SERIES OF SHORTWAVES MOVING SOUTHEAST FROM ALBERTA INTO THE UPPER MS VALLEY. PREFRONTAL TROUGH NOW MOVING SOUTHWARD ACROSS THE CWA WILL BE REINFORCED BY COLDER AIR FOR THE AFTERNOON. AS A RESULT TEMPERATURES SHOULD HAVE TIME TO RECOVER INTO THE UPPER 50S NORTH TO LOW/MID 60S SOUTH BEFORE THE COLDER AIR ARRIVES THIS AFTERNOON WITH FALLING TEMPS IN SOME AREAS. ALSO...AS WINDS BECOME MORE UNIDIRECTIONAL AND INCREASE THROUGH 700 MB BY AFTERNOON...NEARLY ADIABATIC TEMP PROFILES SUGGEST THE STRONGEST WINDS/WINDGUSTS WILL OCCUR IN THE AFTERNOON. THE NORTHWEST 1/3 OF THE CWA MAY BE CLOSE TO WIND ADV CRITERIA...BUT SUSTAINED WINDS 25-30 MPH WITH GUSTS TO NEAR 40 MPH SHOULD BE THE RULE NORTH WITH GUSTS OF 35 TO 40 SOUTH. COLDER AND DRIER AIR WILL CONTINUE TO ADVECT INTO THE CWA FROM THE NORTH TONIGHT. WINDS WILL DECREASE BUT GOOD MIXING WILL BE PREVALENT. WITH THIS IN MIND LOWS TONIGHT COULD STAY UP A LITTLE... BUT CAA STILL STRONG. WILL KEEP FREEZE WATCH GOING FOR LATE TONIGHT/EARLY MONDAY AND LET DAY SHIFT LOOK OVER NEWER MODEL DATA TO EVALUATE THE NEED TO UPGRADE TO A WARNING FOR TONIGHT. WILL CONTINUE WITH LOWS IN THE UPPER 20S TO LOW 30S. ON MONDAY...LIGHTER WINDS AND A COLD START TO THE DAY WILL MAKE HIGH TEMPS A TOUGH CALL WITH GOOD THERMAL GRADIENT ACROSS THE CWA FROM SOUTHWEST TO NORTHEAST. WILL KEEP HIGHS COOL WITH UPPER 40S TO LOW 50S. THIS WILL SET THE STAGE FOR A COLD NIGHT MONDAY NIGHT WITH THE DRY AIR...CLEAR SKIES AND LIGHT WINDS. ANY AREA THAT WOULD DROP INTO THE 20S TONIGHT COULD RESULT IN A KILLING FREEZE AND NO NEED TO REISSUE ANY FURTHER FREEZE HEADLINES THE REST OF THIS FALL. THEREFORE...HAVE DECIDED NOT TO ISSUE AN ADDITIONAL WATCH FOR MONDAY NIGHT...BUT THE LOWEST FREEZING TEMPS SHOULD OCCUR DURING THIS TIMEFRAME WITH READINGS IN THE MID/UPPER 20S. BEYOND TUESDAY...UPPER RIDGE STILL EXPECTED TO BUILD EASTWARD ACROSS THE PLAINS WITH TEMPS MODERATING BACK INTO THE UPPER 60S/NEAR 70 INTO THE MIDDLE AND END OF THE WEEK WITH A DRY FCST STILL ON TRACK AS WELL. CURRENT FCST ALREADY HAS A GOOD HANDLE ON THIS TREND...SO NO CHANGES MADE BEYOND TUESDAY. 63 && .TOP WATCHES/WARNINGS/ADVISORIES...FREEZE WATCH FROM 3 AM MONDAY TO 9 AM MONDAY FOR KSZ008-KSZ009- KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055- KSZ056-KSZ058-KSZ059. && 65
Hazardous weather outlook, Oct 26, 1:36 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 136 PM CDT SUN OCT 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-271845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 136 PM CDT SUN OCT 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE RANGELAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY IN PORTIONS OF NORTHEAST AND NORTH CENTRAL KANSAS THIS AFTERNOON. FREEZING TEMPERATURES ARE FORECAST FOR THE OUTLOOK AREA LATE TONIGHT AND EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FREEZING TEMPERATURES ARE AGAIN FORECAST FOR THE ENTIRE OUTLOOK AREA EARLY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 3:30 PM CDT | Freeze Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.